Betaine with pepsin : I’ve just got some betaine... - Thyroid UK

Thyroid UK
109,131 members126,782 posts

Betaine with pepsin

MissFG
MissFG

I’ve just got some betaine as recommended by Dr Izabella Wentz. It says to take one capsule with every meal - does anyone know if there’s any interactions with T3 as I’ll be taking one with breakfast and hour after my T3 dose.

Also has anyone any experience with betaine with pepsin that has helped improve leaky gut and increase energy levels? I’m also going to take with probiotics so assume they will be ok together and taken with other supplement?

19 Replies
oldestnewest

Sorry to report that in my case Betaine with pepsin was no good at all. In fact it made me feel very strange, enough for hubby to notice, so I kicked it into touch!

Hope others can give their feedback

The label may say 1 cap with meals, but that's not the proper way to dose. Add 1 cap every day or so until you feel a warm or burning sensation in your stomach. Once this happens, cut back by 1 cap. That's your dose. Dr. Wentz probably mentions this on her site.

I take all supplements 4 hours from thyroid.

Murphysmum
Murphysmum
in reply to G2G2

Can you just clarify this? (Sorry, brain foggy morning!)

I’ve been taking one with each meal, no problems but when you say to add a capsule each day, what do you mean? So if I’m taking 3 (1x each meal) I should take another one each meal? Or just another one per day?

MissFG
MissFG
in reply to Murphysmum

I wasn’t sure on the comment either. How long have you been on betaine? Have you seen any benefits yet? Increase in energy? Thanks

Murphysmum
Murphysmum
in reply to MissFG

I have seen benefits. Ie, I was getting heart burn (v unusual for me) quite regularly over the last year or so. Not enough to go to dr but annoying. Haven’t had it once since using hcl.

I’m hoping too that it’s helping me absorb my vits and mins better, as they were all v low but I won’t know if the hcl was the reason for them increasing, or supplementing was. Either way I figure I need them!

For info on low stomach acid and how to dose betaine with pepsin see these links :

scdlifestyle.com/2012/06/hy...

scdlifestyle.com/2012/03/3-...

scdlifestyle.com/2012/03/ho...

scdlifestyle.com/2013/10/4-...

MissFG
MissFG
in reply to humanbean

Thanks Humanbean

You might be able to also help me pls? I’m on high dose aspirin for migraines so doctor has given me today Omeprazole to reduce stomach acid.

So now I’m confused as doesn’t betaine increase stomach acid?

Any idea what I should do? Thanks

humanbean
humanbean
in reply to MissFG

Betaine is a stomach acid substitute for people with low stomach acid. So yes, Betaine will increase the acidity of the stomach. Taking Omeprazole to suppress stomach acid while also taking Betaine to increase it is a definite no-no. And in this case it is the Betaine you shouldn't take and the Omeprazole (or similar) that you need to take.

The Omeprazole is needed to protect the stomach from possible ulceration from the aspirin. You don't have to take Omeprazole if you don't want to, there are other options. You could try Ranitidine (Zantac) instead. I take 150mg Ranitidine (prescribed) twice a day because I take a strong NSAID for pain (I refused to take a PPI). I hate having to do this but I have no option. I've already had a duodenal ulcer and gastritis, I don't want to get either of them again.

To compare Omeprazole (a PPI - Proton Pump Inhibitor) and Ranitidine (H2-receptor antagonist) read the following Wiki links :

en.wikipedia.org/wiki/Omepr...

en.wikipedia.org/wiki/Proto...

en.wikipedia.org/wiki/Ranit...

en.wikipedia.org/wiki/H2_an...

If you look at the fourth scdlifestyle link I gave above it says this (note that references to HCl are referring to Betaine Hydrochloride, which is what Betaine + Pepsin contains) :

Mistake 1: Using Betaine HCl When You’re Not Supposed To

In Dr. Jonathan Wright’s book, Why Stomach Acid is Good for You, he explains that:

“HCl should never be taken by anyone who is also using any kind of anti-inflammatory medication such as corticosteroids (e.g., Prednisone), aspirin, Indocin, ibuprofen (e.g., Motrin, Advil), or other NSAIDs. These drugs can initiate damage to the GI lining that supplementary HCl might aggravate, increasing the risk of gastric bleeding or ulcer.”

He goes on to warn:

“A much greater proportion of ‘newbies’ have taken, or are still taking, medication that could adversely interact with HCl and pepsin supplements. The same medications (mostly anti-inflammatories, but other medications, too) can seriously weaken the stomach lining to the point where it cannot handle HCl even if it is really needed.”

This warning is especially important for many of us with Inflammatory Bowel Disease because we’re highly likely to be currently taking Prednisone, or to have taken it in the past.

Dr. Wright does point out that several of his patients have taken Betaine HCl while on corticosteroids, but where does that leave you if you’re in this high risk group?

Solution: if you’re not sure if you should take Betaine HCl, work with a skilled practitioner that knows about low stomach acid. And when in doubt… don’t use it. Instead, consider trying Digestive Bitters, which are a safe, natural stomach stimulants that can restore normal stomach acid production in some cases.

MissFG
MissFG
in reply to humanbean

Thanks ill just have to take omeprazole for now until I can get my migraines under control and off the aspirin.

Maybe betaine maybe an option in the future. But controlling my migraines and protecting my stomach has to be a priority

Sotonowl
Sotonowl
in reply to MissFG

Omeprazole and Betaine work in opposite direction Miss. Omeprazole inhibits your proton pumps from secreting acid whilst betaine hcl is transformed into hydrochloric acid. Don't mess with them unless you know exactly what you're doing.

Try taking the bicarb burp test, google it for instructions and it may give you an indication on whether you have low or high stomach acid. And get off the Omeprazole at the earliest opportunity. Was it prescribed by your doctor?

For low stomach acid try Braggs ACV, i'm on it and I think it's great.

MissFG
MissFG
in reply to Sotonowl

This is an old post and even though it was prescribed at the time I chose not to take omeprazole.

G2G2
G2G2
in reply to Murphysmum

Add one capsule per meal until you feel a burning or warm feeling in your stomach.

MissFG
MissFG
in reply to G2G2

Do just one capsule a day not 3 ie 1 with every meal?

Then how do you cut back to 1 capsule if your only having 1 a day? Thanks

MissFG
MissFG
in reply to G2G2

Have you seen any benefits?

Hashi-hacker
Hashi-hacker
in reply to MissFG

Hi, Miss FG, my 2p worth - what's triggering the migraines? I'm assuming you've got Hashi's which is auto-immune and you're working to heal your gut to help manage the auto-immunity. You might find some ideas here thepaleomom.com or from autoimmunewellness.com/our-... . My thinking is that if you can reduce the migraines then you might be able to ditch some medication (with your GPs advice of course).

I like Dr Isabella Wentz too! I used to have stinking headaches that lasted for weeks (not migraines though) which pretty much went after fully cutting out dairy. That's me though, and you might be totally different.

Good luck, pain sucks.

I would agree. When my ‘crash’ was in its early stages, I had horrendous headaches. They were permanent, every day for months and the dr diagnosed me with migraines. She said you can get them as you enter menopause (I was 40!)

However, removal of my iud and then working on my gut health - no more headaches. The only thing I sometimes get now is a dull ache at the base of my skull when I’m overdoing things.

Worth looking at 😉

MissFG
MissFG
in reply to Murphysmum

I’ve come off the mini pill a month ago and focusing on a clean healthy gluten free diet. Nothing I do seems to ease them.

I’ve had my hormones checked by my Endo and I’m still fertile as it was a concern when first diagnosed 2 1/2 years ago. These migraines started 10 months ago and rarely give me a break

MissFG
MissFG
in reply to Hashi-hacker

Thanks that’s the problem finding the trigger. The past 10 months they’ve been very different to my usual migraines and are just constant so I just haven’t a clue

Hashi-hacker
Hashi-hacker
in reply to MissFG

That's so frustrating, and painful in the meantime. Good luck x

You may also like...